Document Detail


Postoperative blindness associated with posterior reversible encephalopathy syndrome: a case report.
MedLine Citation:
PMID:  20694483     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
We report the case of a 46-year-old woman presenting with postoperative bilateral cerebral visual loss that was initially misinterpreted as an irreversible ischemic event. Magnetic resonance imaging of the brain showed high signal intensity on T2-weighted and fluid-attenuated inversion recovery images and normal signal intensity on diffusion-weighted images of the posterior lobe, which mostly disappeared with the improvement of clinical symptoms. Subsequent diagnosis revealed posterior reversible encephalopathy syndrome (PRES). Recognition of PRES as the correct diagnosis led to the appropriate management strategy and the recovery of normal vision. Differentiation from acute cerebral ischemia is important in order to prevent permanent vision loss due to delay in initiating prompt and vigorous treatment of exacerbating factors, such as intermittent hypertension. We believe that it is important for anesthesiologists and critical care physicians to accurately diagnose PRES in view of the key differences in the management of similarly presenting conditions.
Authors:
Tae Kyun Kim; Ji Uk Yoon; Sung-Chun Park; Hyun Jung Lee; Won Sung Kim; Ji Young Yoon
Related Documents :
10930063 - Ethylene glycol ingestion resulting in brainstem and midbrain dysfunction.
16258223 - Herpes simplex encephalitis presenting with bilateral hippocampal lesions on magnetic r...
23065173 - Imaging of mullerian duct anomalies.
Publication Detail:
Type:  Case Reports; Journal Article; Research Support, Non-U.S. Gov't     Date:  2010-08-07
Journal Detail:
Title:  Journal of anesthesia     Volume:  24     ISSN:  1438-8359     ISO Abbreviation:  J Anesth     Publication Date:  2010 Oct 
Date Detail:
Created Date:  2010-10-08     Completed Date:  2011-01-21     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8905667     Medline TA:  J Anesth     Country:  Japan    
Other Details:
Languages:  eng     Pagination:  783-5     Citation Subset:  IM    
Affiliation:
Department of Anesthesia and Pain Medicine, School of Medicine, Pusan National University, 1-10 Ami-dong, Seo-gu, Busan 602-739, Korea.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adrenergic beta-Antagonists / therapeutic use
Adult
Blindness / etiology*,  pathology
Brain Diseases / complications*,  pathology
Brain Ischemia / diagnosis,  pathology
Diagnosis, Differential
Female
Humans
Hypertension / complications
Hysterectomy
Labetalol / therapeutic use
Magnetic Resonance Imaging
Myoma / surgery
Postoperative Complications / etiology*,  pathology
Syndrome
Tomography, X-Ray Computed
Uterine Neoplasms / surgery
Chemical
Reg. No./Substance:
0/Adrenergic beta-Antagonists; 36894-69-6/Labetalol

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  National survey to assess the content and availability of difficult-airway carts in critical-care un...
Next Document:  Extensive venous malformation: an alternative diagnosis to Klippel-Trenaunay syndrome.